Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 413, NWS Birmingham, AL

August 5, 2009Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 5, 2009, 2:22 PM CDT for Elmore County, Montgomery County, Alabama. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2009, 2:22 PM CDT (19:22 UTC)
Expired
Aug 5, 2009, 2:45 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Elmore County, AL, Montgomery County, AL

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:22 PM CDTTSTM WND DMG2 W Wetumpka, ALA LARGE TREE FELL ONTO HIGHWAY 14 WEST OF WETUMPKA. TWO VEHICLES THEN RAN INTO THE FALLEN TREE. NO INJURIES WERE REPORTED AT THIS TIME.
Aug 5, 2:30 PM CDTTSTM WND DMGWetumpka, ALTREE DOWN ON SOUTH PINE STREET IN WETUMPKA.
Aug 5, 2:33 PM CDTTSTM WND DMG5 S Wetumpka, ALTREE DOWN ACROSS THE NORTHBOUND LANES OF HIGHWAY 231 NEAR JASMINE HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 051922
SVRBMX
ALC051-101-051945-
/O.NEW.KBMX.SV.W.0413.090805T1922Z-090805T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WETUMPKA...MILLBROOK...
  NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 245 PM CDT

* AT 221 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED     
  ALONG A LINE EXTENDING FROM WETUMPKA TO HUNTER...AND MOVING EAST   
  AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WETUMPKA...HUNTER AND BOB WOODRUFF LAKE BY 230 PM CDT...
  MONTGOMERY ZOO...BOYLSTON AND BLUE RIDGE BY 240 PM CDT...
  EMERALD MOUNTAIN...6 MILES NORTHWEST OF AUBURN UNIVERSITY IN
  MONTGOMERY AND 9 MILES NORTHWEST OF MOUNT MEIGS BY 245 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3236 8649 3241 8645 3241 8642 3242 8640
      3242 8641 3245 8641 3261 8626 3258 8590
      3236 8607
TIME...MOT...LOC 1922Z 274DEG 18KT 3254 8623 3240 8643

$$
75
1 follow-up statement
000 
WWUS54 KBMX 051944
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT WED AUG 5 2009

ALC051-101-051954-
/O.EXP.KBMX.SV.W.0413.000000T0000Z-090805T1945Z/
MONTGOMERY AL-ELMORE AL-
244 PM CDT WED AUG 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELMORE AND NORTHERN
MONTGOMERY COUNTIES WILL EXPIRE AT 245 PM CDT...

THE WARNING HAS BEEN ALLOWED TO EXPIRE. WIND GUSTS OF 45 MPH ARE 
STILL POSSIBLE WITH THESE STORMS.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3236 8649 3241 8645 3241 8642 3242 8640
      3242 8641 3245 8641 3261 8626 3258 8590
      3236 8607
TIME...MOT...LOC 1944Z 274DEG 18KT 3253 8610 3239 8630

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:55 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 5, 12:55 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT WED AUG 5 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

A LARGE MCS MOVED NORTH TO SOUTH OVER MISSISSIPPI LAST NIGHT. THIS
CONVECTIVE SYSTEM HAS PUSHED SEVERAL SMALLER SCALE BOUNDARIES INTO
CENTRAL ALABAMA. ONE TROUGH WAS LOCATED NEAR THE INTERSTATE 59
CORRIDOR. SURFACE DEW POINTS WERE NOTICEABLY LOWER BEHIND THE TROUGH
INTO THE LOWER TO MIDDLE 60S. THIS TROUGH ALSO HAS SOME MID AND
UPPER LEVEL CLOUDINESS NEARBY. DIFFERENTIAL HEATING WILL ENHANCE
INDICES SOUTH OF THIS AREA WHILE CLOUDS HAVE HELD TEMPS DOWN BEHIND
THE BOUNDARY. OUTFLOW BOUNDARIES FROM LAST NIGHTS ACTIVITY WERE
LOCATED NEAR A MONTGOMERY TO LAFAYETTE LINE AND FROM TROY TO
EUFAULA. THESE SMALLER SCALE BOUNDARIES WILL ACT TO FOCUS SOME
CONVECTION THIS AFTERNOON AS WILL EVENTUALLY PROPAGATE SOUTHWARD.

MUCH OF THE CONVECTION THIS AFTERNOON WILL BE DIURNALLY ACTIVATED.
THE CONVECTIVE TEMP HAS BEEN REACHED SOUTH...THEREFORE THE
DEVELOPMENT OF CUMULUS HAS BEGUN. 0-6KM SHEAR VALUES ARE RATHER
UNIMPRESSIVE...WITH HIGHER NUMBERS FARTHER WEST. MUCAPE VALUES ARE
HIGHEST ACROSS SOUTH CENTRAL ALABAMA AND WILL TOP OUT IN THE
3000-4000 RANGE. MODIS TOTAL PRECIP WATER HAS LESS THAN 1.5 INCHES
CREEPING INTO NORTHEAST AREAS WHILE THE REMAINDER OF THE SOUTHERN
AREA WAS AROUND 1.60 INCHES. LIS ALSO ARE GREATEST SOUTH CENTRAL
WHERE THE SUN HAS BEEN SHINING AND LOW LEVEL LAPSE RATES ARE GOOD.

THEREFORE...EXPECT SCATTERED THUNDERSTORM DEVELOPMENT GENERALLY
ALONG AND SOUTH OF INTERSTATE 59. THE STORMS SHOULD GET GOING
BETWEEN 1 AND 3 PM AND LAST UNTIL 8 TO 10 PM. THE HIGHEST CONFIDENCE
FOR DEVELOPMENT EXIST FOR AREAS NEAR MONTGOMERY...TROY...EUFAULA...
PRATTVILLE...SELMA...AND AUBURN. THE WET MICROBURST POTENTIAL RANGES
FROM MODERATE TO HIGH...THEREFORE A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 40 TO 60 MPH...BRIEF HEAVY RAIN...AND PEA TO PENNY SIZE
HAIL.

75/LINHARES

&&

.AVIATION...18Z TAF DISCUSSION.

LARGE BATCH OF THUNDERSTORMS MOVED INTO MS THIS MORNING...AND HELPED
SEND A FEW OUTFLOW BOUNDARIES INTO ALABAMA. THE BOUNDARIES HELPED TO
TEMPORARILY STABILIZE THINGS ACROSS CENTRAL ALABAMA.  LOWER
DEWPOINTS HAVE ALSO STARTED TO MIX DOWN...MEANING CONDITIONS ARE NOT
AS MOIST OR AS UNSTABLE AS THEY WERE AT THIS TIME YESTERDAY.
THEREFORE...DUE TO THE LOWER OVERALL CONFIDENCE AND LOWER CHANCES OF
RAIN ON A WHOLE...I TOOK ALL PERCIPITATION OUT OF THE TAFS WITH THE
18Z ISSUANCE.  THE LOCATIONS TO WATCH (BETTER CHANCE OF UPDATES THIS
AFTERNOON DUE TO CONVECTIVE DEVELOPMENT) WOULD BE MGM AND TOI.

I ALSO BACKED OFF ON THE FG/BR FORECAST FOR TONIGHT...IN LARGE PART
DUE TO THE AFOREMENTIONED DRIER AIR MIXING DOWN.  THE BEST CHANCE OF
LOWER VISIBILITIES TONIGHT WOULD BE MGM AND TOI...ALONG WITH THE
TYPICAL PATCHY GROUND FOG THAT IS ALWAYS PRESENT AT TCL.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 5, 11:54 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 AM CDT WED AUG 5 2009

ALZ011>015-017>050-061130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1154 AM CDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 10 PM. THESE
STORMS WILL BE LIMITED TO AREAS SOUTH OF INTERSTATE 59...WITH THE
BEST POTENTIAL ALONG AND SOUTH OF THE INTERSTATE 85 AND HIGHWAY
80 CORRIDOR. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS OF 40 TO 60 MPH...BRIEF HEAVY RAIN AND PEA TO PENNY SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ALTHOUGH RAIN CHANCES REMAIN RATHER LOW...A FEW STRONG THUNDERSTORMS
PRODUCING WET MICROBURSTS WILL BE POSSIBLE THURSDAY.  THESE STORMS
ARE POSSIBLE SOUTH OF A LINE FROM ROANOKE TO CLANTON TO ALICEVILLE.
WIND GUSTS OF 40 TO 50 MPH WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON...BUT DO NOT EXPECT ANY CONVECTIVE WATCH AT THIS TIME.

75/LINHARES

In the hours before

Special weather statement, Aug 5, 1:33 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT WED AUG 5 2009

ALZ035-041-051915-
AUTAUGA-CHILTON-
133 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND CHILTON COUNTIES UNTIL
215 PM CDT...

AT 133 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF POOLES CROSSROADS...OR 9 MILES
SOUTH OF CLANTON...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ENTERPRISE.
  COOPER.
  NEW PROSPECT.
  MARBURY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

75
Special weather statement, Aug 5, 1:58 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
158 PM CDT WED AUG 5 2009

ALZ036-043-044-051945-
COOSA-ELMORE-MONTGOMERY-
158 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR COOSA...ELMORE AND MONTGOMERY
COUNTIES UNTIL 245 PM CDT...

AT 158 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PENTONVILLE TO AUTAUGA
COUNTY AIRPORT...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
ROCKFORD TO PRATTVILLE...MOVING EAST SOUTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WELONA.
  WEOKA MILLS.
  SPEIGNER.
  WETUMPKA MUNICIPAL AIRPORT.
  JORDAN DAM.
  EQUALITY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

75
Special weather statement, Aug 5, 2:01 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT WED AUG 5 2009

ALZ037-038-051945-
CHAMBERS-TALLAPOOSA-
201 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND TALLAPOOSA COUNTIES
UNTIL 245 PM CDT...

AT 202 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RIDGE GROVE TO HIGHWAY 9
AND HIGHWAY 22...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CAMP
HILL TO 6 MILES NORTHEAST OF EQUALITY...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  JACKSONS GAP.
  RIDGE GROVE.
  DADEVILLE.
  STURKIE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:39 PM CDTAreal Flood AdvisoryBMXElmore2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.